Alert archive / South Dakota / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Aberdeen, SD

March 5, 2017

NWS Aberdeen, SD issued this red flag warning at Mar 5, 2017, 3:44 AM CST. It took effect at Mar 5, 2017, 1:00 PM CST. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 3:44 AM CST (09:44 UTC)
In effect from
Mar 5, 2017, 1:00 PM CST
Expired
Mar 5, 2017, 2:18 PM CST
In force
78 min
Issued by
NWS Aberdeen, SD

The text

As transmitted.

506 
WWUS83 KABR 050944
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
344 AM CST Sun Mar 5 2017

...LOW HUMIDITY AND BREEZY WINDS WILL INCREASE FIRE DANGER TODAY...

.A warm and dry air mass will surge into western and central 
South Dakota today. Relative humidity will fall below 20 percent 
with breezy south to southwest winds.

SDZ267-268-051745-
/O.NEW.KABR.FW.W.0001.170305T1900Z-170306T0100Z/
Lower Bad River-Upper Cheyenne-
344 AM CST Sun Mar 5 2017 /244 AM MST Sun Mar 5 2017/

...RED FLAG WARNING IN EFFECT FROM 1 PM CST /NOON MST/ THIS
AFTERNOON TO 7 PM CST /6 PM MST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 267 AND 268...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CST /noon MST/ this afternoon to 7 PM CST /6 PM MST/
this evening.

* AFFECTED AREA...Fire Weather Zone 267 - Lower Bad River and 
  Fire Weather Zone 268 - Upper Cheyenne.

* WINDS...South to southwest 10 to 15 mph with gusts up to 25 
  mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
2 follow-up statements
057 
WWUS83 KABR 051741
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
1141 AM CST Sun Mar 5 2017

...LOW HUMIDITY AND BREEZY WINDS WILL INCREASE FIRE DANGER
TODAY...

.A warm and dry air mass will surge into western and central
South Dakota today. Relative humidity will fall below 20 percent
with breezy south to southwest winds.

SDZ267-268-060100-
/O.CON.KABR.FW.W.0001.170305T1900Z-170306T0100Z/
Lower Bad River-Upper Cheyenne-
1141 AM CST Sun Mar 5 2017 /1041 AM MST Sun Mar 5 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 267 AND 268...

* AFFECTED AREA...Fire Weather Zone 267 Lower Bad River and Fire 
  Weather Zone 268 Upper Cheyenne.

* WINDS...South 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Connelly
857 
WWUS83 KABR 052018
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
218 PM CST Sun Mar 5 2017


SDZ267-268-052130-
/O.CAN.KABR.FW.W.0001.000000T0000Z-170306T0100Z/
Lower Bad River-Upper Cheyenne-
218 PM CST Sun Mar 5 2017 /118 PM MST Sun Mar 5 2017/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 267 AND 268...

The National Weather Service in Aberdeen has cancelled the Red
Flag Warning.

Very warm temperatures and low humidity will continue through the
afternoon and early evening. Winds will remain out of the
southwest at between 10 and 20mph. Fires that do develop will 
likely spread quickly. Outdoor burning is not recommended.

$$

Connelly

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:34 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 4, 11:34 PM CST, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1134 PM CST Sat Mar 4 2017

.UPDATE...
Issued at 1133 PM CST Sat Mar 4 2017

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 835 PM CST Sat Mar 4 2017

No changes planned to the tonight period forecast. Tonight's low
temperature forecast looks good, given that temperatures right now
are a good 7 to almost 20 degrees warmer than this time last
night, and low level waa is expected to continue overnight.

UPDATE Issued at 530 PM CST Sat Mar 4 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 329 PM CST Sat Mar 4 2017

Main focus is fire weather conditions through the start of next
week. This afternoon we have seen temperatures in the 60s with
afternoon relative humidity into the teens and wind gusts into the
25-35mph range across western counties. This airmass will continue
to migrate to the north and east through the overnight hours and
into Sunday. The main difference will be winds, with 1/2km winds at
21Z Sunday only between 15 and 25kts. While afternoon RH values will
fall into teens and 20s again west river the resulting surface wind
gusts will probably struggle to top 25mph. Thus - no fire weather
headlines despite the abnormally warm and dry conditions - though it
will be close.

Have increased winds early Monday as 1/2km winds increase to 40kts
across eastern South Dakota ahead of the developing surface low in
North Dakota. This is co-located with pressure falls of 8mb/6 hours,
with the impact mainly east of the James valley. West of the James
river we will see a surface trough pass overhead so winds will be
lighter, though the morning at least. Westerly flow and a pressure
bubble develop west river and through the day migrate across the
CWA, with pressure rises peaking around +9mb/6 hours, along with a
pressure gradient of 14mb across the state.  Cold advection isn't
terribly strong during the day Monday however, with the coldest air
taking a glancing blow across North Dakota. Despite the lack of
strong cold advection, 1/2km winds of 40-50kts and steep low level
lapse rates support wind gusts around 50mph. Despite seeing cooler
temperatures, these extreme winds will likely exacerbate any fire
weather related issues for the area.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM CST Sat Mar 4 2017

The extended period will start off dry behind an exiting system, and
with high pressure tracking through Tuesday night and Wednesday. A
weak clipper system will track across North Dakota into Minnesota
Thursday night. Most of the precipitation with this will remain
north of the area, but could clip the northeast corner of the CWA
late Thursday night. Snow amounts will be minimal. Another system
looks to approach from the southwest late in the period, possibly
bringing a chance or rain or snow showers Friday and Saturday.
Again, amounts look to be minimal at this time as the models
currently indicate the stronger part of the system will stay south
of the CWA.

Above normal temperatures will be the rule through the period, with
highs mainly in the 30s and 40s. The exception will be Thursday when
stronger WAA develops, and will likely see highs from the upper 40s
east to the mid 60s west. Overnight lows will be in the teens and
20s, with some lower 30s possible across the southern CWA Wednesday
night and Thursday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1133 PM CST Sat Mar 4 2017

VFR conditions will prevail across the area through late Sunday
evening. Then, chances for MVFR cigs begin to increase across
northeast South Dakota. The biggest problem will be the potential
for some low level wind shear for several more hours across
northeast South Dakota, including at KABR and KATY, generally
between 1500ft and 2000ft agl.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Mar 4, 4:23 AM CST, 23 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
423 AM CST Sat Mar 4 2017

SDZ033-035-045-048-051030-
Stanley-Hughes-Jones-Lyman-
423 AM CST Sat Mar 4 2017 /323 AM MST Sat Mar 4 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger will reach VERY HIGH this afternoon
across south central South Dakota, due to gusty southerly winds,
low humidity, and dry fuels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds are forecast on Monday, with gusts possibly exceeding
45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ003>011-015>023-034-036-037-051-051030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Sully-Hyde-Hand-Buffalo-
423 AM CST Sat Mar 4 2017 /323 AM MST Sat Mar 4 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds are forecast on Monday, with gusts possibly exceeding
45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:06 AM CSTHigh Wind WatchABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more11 hr
Mar 5, 3:25 PM CSTHigh Wind WatchABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more36 hr
Mar 5, 3:25 PM CSTHigh Wind WarningABRBrown, Buffalo, Campbell, Corson, Day, Dewey and 16 more54 hr

Nearby

Red Flag Warnings in South Dakota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.